Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


peripheral neuropathy
Dec 31, 2001

i am hiv positive. i was infected on december 6th, 1999. i was told of my infection on december 21st 1999. my numbers at my initial testing were viral load of 500,000 and T cells were a little above 200. i was put on combivir and viramune. my numbers quickly improved and have been fine since. my last numbers were 550 T cells and viral load was undetectable.

about 3 months ago i began getting the symptoms of neuropathy. tingling in my feet and legs, numbness. now i am getting the same symptoms in my hands.

my doctor says i probably have neuropathy. he has scheduled me for a nerve conduction study and has started me on neurontin.

he says it is not drug related. that the drugs i am on should not be causing it. he says he thinks it is the virus. but i don't understand how it can be the virus if my numbers are fine. would either of the drugs i am on be causing this? or is it just the virus even though my numbers are good? it is getting worse all the time. now it is into my hands as well. does this mean i am going to be like my mother? she is in her seventies, has neuropathy and can barely walk. please help. this is making me a wreck. thank you very much.

matt

Response from Dr. Henry

Sometimes the lamivudine part of the Combivir can result in neuropathy (can switch that to abacavir). Usually some satisfactory treatment or therapy switch can be offered to blunt or reverse the condition. The vast majority or persons who develop neuropathy in the setting of HIV can still do well and have a good quality of life. I agree with the nerve conduction study and seeing an HIV experienced neurologist to sort out. Some vitamin deficiencies can aggravate the situation (i.e. B12). KH



Previous
Re: How long for major side effects to appear?
Next
Every single gland

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement